August 15, 2013
Livestock producers turning to supplementary grains as a feed source are being reminded to introduce it slowly into their stock’s diet to avoid health problems that can arise from a sudden switch in diet.
Department of Environment and Primary Industries (DEPI) Senior Veterinary Officer, Mike Jeffers, said many livestock producers were now using or thinking of using grain or grain based pellets to feed stock in the drier conditions in the last nine months.
“This can be a good option, especially for ewes in the late stages of pregnancy as they require greater amounts of energy to avoid pregnancy toxaemia,” Dr Jeffers said.
“It is important to remember that a sudden switch from pasture based feed to grain can cause grain poisoning – problems associated with digestion which can reduce production and even lead to death if stock are not used to grain feed and are not fed correctly.”
Dr Jeffers said it was best to slowly introduce grain to stock, starting with small amounts, preferably mixed in with hay or roughage.
“The amount of hay should be decreased and the grain content in the ration increased during the first two to three weeks of introducing supplementary feed so stock have time to adapt to the high carbohydrate levels in the ration,” he said.
“Stock should then be closely monitored for signs of grain poisoning such as diarrhoea, bloated stomach, loss of appetite, and sore feet/lameness. If these signs are noticed you need to stop grain feeding or reduce the proportion of grain, increase the proportion of hay and seek treatment for the affected stock.”
To help reduce the risk of grain poisoning, Dr Jeffers said that it was worth considering the following:
– Check stock on a regular basis for signs of poisoning
– Introduce any diet changes slowly
– Begin supplementary feeding when there is still reasonable supply of pasture available
– Split groups of livestock depending on condition score to help monitoring
– Use lupin grains as they contain more fibre and less starch than other supplement alternatives.